Forum

Back Pain & Spasms

One of my early signs I had MS was pain deep in my spine, and numbness and weakness in legs then shortly followed by unexpected back spasms.

I havent had this pain since last year thankfully and have been feeling pretty well since starting copaxone last spring.

The past 2 weeks the pain has gone into unexpected spasms across my whole back.

Can anyone advice if there is anything that can be taken to help ease the spasms and pain?

Also wondering if anyone knows if a new lesion can cause this deep pain in the spinal cord?

Thanks in advance…Heather

Hi Heather, I take baclofen, which is the firstline treatment for stiffness and spasms - but maybe you’re on that already? As I understand it, MS lesions themselves are not painful, so it won’t be your spinal cord itself that is hurting. But what can happen is that when a lesion forms, it can interfere with messaging between the brain and the rest of the body. Sometimes these garbled and disrupted messages are interpreted as pain. Alternatively, if the nerve transmission issues are causing weakness and postural alteration, the pain signals may be genuine (not caused by garbled messages), because you have strained something by walking awkwardly, or carrying your weight differently. In either case, the pain felt is real, but it has different causes - and different treatments. If this pain is new and out of the blue, you could be having a relapse, or it could just be that months of not walking quite right have finally given you a back problem. Either way, you probably need to see your GP or MS nurse about it. Tina

Hi Heather

I have suffered back pain and spasms around my waiste and was given Amitriptyline for this. I have steadily upped the dose to 40ml and when I was still suffering I asked for a referral to the local pain clinic. I have been put onto Butrans patches and had 6 sessions of Alexander Technique. I still get the pain but it is considerably better than it was. For me it is all about staying free from stress.

I have recently been advised to use Clonozepam if the pain becomes unbearable, as it did a few months back.

Good luck

Wendy

x

Thanks Tina and Wendy for your reply. Spoke with my MS nurse today and like you say , could be back ache or could be relapse or flare up of old symptoms. I stopped taking my neuropathic pain meds a couple of months back, but think I may have to restart them and see if they help. No point in taking the diazepam as didnt feel it helped much as pain is on and off and so unexpected. Started ibuprofen and paracetamol as well so fingers crossed it calms down and doesnt affect my legs like before. It is so reassuring to be able to bounce things off you all. Best wishes Heather

i was told that my back pain wasnt linked to my ms, but whenever i have a relapse my back flares up as well.so i do believe there must be some kind of link.